Nivolumab is a programmed death receptor-1 blocking monoclonal antibody which has been approved by United States Food and Drug Administration for patients with metastatic non-squamous non-small cell lung cancer. Endocrinopathies like thyroid dysfunction and adrenal insufficiency are its known immune related adverse effects. Hypophysitis is very rare and usually presents with minimal symptoms. We report development of hypophysitis in an 84-year-old female patient who developed a range of symptoms (fatigue, headache, nausea) as well as laboratory confirmation of both central hypothyroidism and central adrenal deficiency which is unusual in cases of nivolumab induced hypophysitis. The patient had well differentiated adenocarcinoma of the left upper lobe of the lung. She underwent wedge resection followed by chemotherapy and was started on nivolumab due to recurrence. After 14 cycles of nivolumab, she started complaining of intense fatigue. She was found to have central thyroid deficiency and was started on levothyroxine. But her symptoms did not improve. Then she underwent adrenocorticotropic hormone stimulation test which showed central adrenal deficiency, but her brain magnetic resonance imaging did not reveal any pituitary or sellar changes. A diagnosis of nivolumab induced hypophysitis was made, based on clinical grounds and hormonal profile and she was started on oral steroids. She responded dramatically to this steroidal therapy within four weeks of its initiation and her immunotherapy with nivolumab was restarted.
Keywords: Nivolumab; hypophysitis; hypopituitarism; non-small cell lung cancer.